H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Delayed Presentation of Acute Generalized Exanthematous Pustulosis Following Treatment with Cefepime in a Patient with COVID-19 without the Use of Hydroxychloroquine

Unusual or unexpected effect of treatment, Unexpected drug reaction , Rare disease

Samantha Haraszti, Selin Sendil, Nichole Jensen

USA Department of Internal Medicine, University of Pittsburgh Medical Center Pinnacle, Harrisburg, PA, USA

Am J Case Rep 2020; 21:e926901

DOI: 10.12659/AJCR.926901

Available online: 2020-09-16

Published: 2020-10-24


#926901

BACKGROUND: Acute generalized exanthematous pustulosis (AGEP) is a rare exanthem characterized by the abrupt onset of numerous small, non-follicular, sterile pustules arising on an erythematous base. AGEP is often associated with medications; however, it has also been connected to various viral infections including cytomegalovirus, parvovirus B19, and Epstein-Barr virus. Coronavirus disease 2019 (COVID-19) has been associated with a variety of skin findings, including erythematous or patchy rash, urticaria, hives, blisters, petechiae, livedo reticularis, and even AGEP in a patient undergoing treatment with hydroxychloroquine.
CASE REPORT: A 78-year-old man with a past medical history of benign prostatic hyperplasia, coronary artery disease, and atrial fibrillation presented with septic shock secondary to a urinary tract infection. On day 7 of treatment with cefepime, he became febrile and developed a pustular rash and persistent hypotension without any respiratory symptoms. Subsequently, he was diagnosed with COVID-19. Skin biopsy of the rash revealed AGEP.
CONCLUSIONS: AGEP is an uncommon cutaneous eruption often triggered by medications and viruses. AGEP is thought to be mediated by pro-inflammatory cells and cytokines. This report describes an unusual presentation of AGEP following treatment with cefepime for a urinary tract infection in a 78-year-old man who was found to be positive for SARS-CoV-2 infection, but was not treated with hydroxychloroquine. Although AGEP has been described in association with some viral infections, it is more commonly a drug-associated dermatosis, commonly seen during treatment with antibiotics. As in this case, AGEP usually resolves after discontinuation of the offending antibiotic.

Keywords: Acute Generalized Exanthematous Pustulosis, COVID-19, severe acute respiratory syndrome, SARS Virus, cephalosporins, Exanthema



Back